Alert archive / Kentucky / Flash Flood Warnings in 2017

Flash Flood Warning 34, NWS Paducah, KY

June 17, 2017Calloway County, Marshall County, Kentucky

NWS Paducah, KY issued this flash flood warning at Jun 17, 2017, 6:30 PM CDT for Calloway County, Marshall County, Kentucky. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2017, 6:30 PM CDT (23:30 UTC)
Expired
Jun 17, 2017, 9:30 PM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

Counties Calloway County, KY, Marshall County, KY

The radar

The Paducah radar (KPAH), 45 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 6:45 PM CDTFLASH FLOODBenton, KYWATER FLOWING OVER ROADS SEVERAL INCHES DEEP WEST OF BENTON. 3 TO 4 INCHES OF RAINFALL REPORTED IN SOME AREAS.
Jun 17, 6:59 PM CDTFLASH FLOODKirksey, KYSEVERAL ROADS ACROSS THE NORTHWEST PART OF THE COUNTY FLOODED. CHECKING ON A RESIDENCE ALONG MT. CARMEL ROAD. WATER RAPIDLY RISING TOWARD THE HOME. EM RESPONDING.
Jun 17, 7:14 PM CDTFLASH FLOOD2 N Kirksey, KYWATER OVERFLOWING BANKS OF NORTH FORK DUNCAN CREEK ALONG MT. CARMEL DRIVE JUST EAST OF KY 299. BARN SUBMERSED IN AS MUCH AS 3 FEET OF WATER FROM OVERFLOWING CREEK.
Jun 17, 9:11 PM CDTFLOOD3 Sw Hardin, KYHIGH WATER RESCUE REPORTED ON CHARLEY MILLER ROAD WEST OF HWY 641 DUE TO VEHICLE DRIVEN INTO FLOOD WATERS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.5 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 386 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
386 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
992 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

773 
WGUS53 KPAH 172330
FFWPAH
KYC035-157-180230-
/O.NEW.KPAH.FF.W.0034.170617T2330Z-170618T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
630 PM CDT SAT JUN 17 2017

The National Weather Service in Paducah has issued a

* Flash Flood Warning for...
  Northwestern Calloway County in western Kentucky...
  Southwestern Marshall County in western Kentucky...

* Until 930 PM CDT

* At 629 PM CDT, the public reported thunderstorms producing heavy
  rain across the warned area. Flash flooding is expected to begin
  shortly. Up to 3 inches of rain has been reported, and estimated 
  by doppler radar across west sections of Marshall and northwest 
  Calloway counties in west Kentucky. Another 1 inch of rainfall
  cannot be ruled out through 730 PM across the warning area.

* Some locations that will experience flooding include...
  Murray, Benton, Hardin, Kirksey and Brewers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3692 8832 3666 8826 3664 8848 3693 8848

$$
2 follow-up statements
569 
WGUS73 KPAH 180018
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
718 PM CDT SAT JUN 17 2017

KYC035-157-180230-
/O.CON.KPAH.FF.W.0034.000000T0000Z-170618T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Calloway KY-Marshall KY-
718 PM CDT SAT JUN 17 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM CDT FOR
NORTHWESTERN CALLOWAY AND SOUTHWESTERN MARSHALL COUNTIES...

At 716 PM CDT, emergency management reported heavy rain due to 
thunderstorms over northwest Calloway County. 3 to 4 inches of rain 
have already fallen in some areas. Flash flooding is ongoing with 
several roads under flowing or standing water. Some areas impacted 
include the Kirksey area as well as areas west and southwest of 
Benton in Marshall County.

Some locations that will experience flooding include...
Murray, Benton, Hardin, Kirksey and Brewers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3692 8832 3666 8826 3664 8848 3693 8848

$$

CN
838 
WGUS73 KPAH 180209
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
909 PM CDT SAT JUN 17 2017

KYC035-157-180218-
/O.CAN.KPAH.FF.W.0034.000000T0000Z-170618T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Calloway KY-Marshall KY-
909 PM CDT SAT JUN 17 2017

...THE FLASH FLOOD WARNING FOR NORTHWESTERN CALLOWAY AND SOUTHWESTERN
MARSHALL COUNTIES IS CANCELLED...

Flood waters continue to receded. Flooding is no longer expected to 
pose a threat. Please continue to heed any remaining road closures.

LAT...LON 3692 8832 3666 8826 3664 8848 3693 8848

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 4:13 PM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, Jun 17, 4:13 PM CDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
413 PM CDT Sat Jun 17 2017

.UPDATE...
Issued at 413 PM CDT Sat Jun 17 2017

Updated the gridded forecast and related products, for newly
developed convection across far West Kentucky (Graves, Marshall
counties). 1 minute GOES-16 data shows this activity should drift
ENE through the late day, early evening hours. Mid level lapse
rates are well below 6, and greatest instability is a bit west of
this activity. So it should remain general convection.

CN

&&

.SHORT TERM...(Tonight through Monday night)
Issued at 239 PM CDT Sat Jun 17 2017

Main concern for the short term will be incoming fropa with strong
to severe storm potential. Recent trends continue to depict the
overnight into tomorrow morning activity to be the main show for our
area. However, there is still some guidance, like the 12Z ECMWF that
holds off most precip until after 12z Sunday.

Clusters of thunderstorms are expected to develop from eastern
Kansas into northern Missouri and central Illinois late this
afternoon and evening. This activity will then merge into 1 or more
MCS's and proceed southeastward. It appears the convective complex
should enter our far northwest counties sometime in the 05-07z
timeframe. Leaned toward the NAM 4km Nest and WRF-ARW for timing of
the storms through the area overnight into tomorrow morning. The
best wind fields/shear will remain off to our northwest, however the
flow should increase enough to warrant some strong storm potential
mainly in the form of damaging winds. SPC has continued to push the
slight risk further south, now encompassing much of the area except
closer to the TN border. The complex will more than likely be losing
steam as it progresses further southeast into the area, thus the
severe storm threat will be lower for southern and eastern counties.
Heavy rain will be a concern as well as PWATs increase to over 2
inches.

Expecting a lull in the activity by late morning into midday before
possible new development forms over the Pennyrile region of west KY.
This activity will be contingent on just how the overnight
convection plays out. If the overnight MCS lingers through the
morning hours, we likely won't destabilize enough to get much in the
way of redevelopment. However, if storms can develop, the potential
exists for a few strong storms, although the greater potential looks
to be off to our south and east. Post frontal precipitation should
largely be winding down by midnight across our area, but could still
be some lingering rain across the southeast counties right into
early Monday morning.

Moisture levels will remain high until cool northwesterly flow works
in from the north tomorrow evening/overnight. Lows will be held up
in the 70s tonight. Highs tomorrow look to be cooler with the
precipitation and clouds around, holding in the low to mid 80s. More
comfortable temperatures will be seen by Monday morning with lows
down into the low to mid 60s.

.LONG TERM...(Monday through Saturday)
Issued at 239 PM CDT Sat Jun 17 2017

In the extended forecast period, the broad upper air pattern will
consist of a broad upper ridge centered over the Desert Southwest
U.S. and a broad low pressure center over eastern Canada. This will
keep the WFO PAH forecast area in northwesterly flow aloft through
at least late Wednesday or early Thursday.

The flow become more zonal Thursday and Friday with the WFO PAH
forecast area fixed along the base of the faster westerlies in the
northern half the the U.S. and broader ridging to the south and
southwest.

In early part of the extended period, the deep layer moisture for
robust convection is severely limited, with most of the greater
forcing focused closer the the Great Lakes region. Even with lower
moisture content, temperatures will likely rebound into the upper
80s to near 90 around the middle of next week.

By Friday, the regionally initialized blended model guidance chances
for precipitation seem loosely tied with the ECMWF 00z/12z Saturday
numerical model runs, as the baroclinic zone shift southward across
the WFO PAH forecast area and phases in with a deformation zone east
of the Southwest U.S. ridge.

At this point, the forecast confidence with the late week
precipitation chances are 40-60 percent, mainly due to location
issues associated with the precipitation across the WFO PAH forecast
area.

Otherwise, the blended guidance has a fairly good handle on
temperatures, dewpoints, and winds into next week.

&&

.AVIATION...
Issued at 1226 PM CDT Sat Jun 17 2017

Main concern will be associated with a thunderstorm complex diving
southeast into the region overnight into tomorrow morning. Gusty
winds and lower cigs/vsbys can be expected with this activity.
Anticipated to reach far northwest counties around 06-07z and then
progress through the area, exiting much of the region by 14-15z.
Timing is subject to change as some guidance is a bit faster or
slower with the convective complex. May have some new storm
development just outside of this TAF cycle, most likely in the
Pennryile region of west KY. Otherwise southerly winds will gust
up around 15 to possibly 20 knots today, decreasing this evening.
Mainly high clouds through the evening hours. A few MVFR cigs
noted currently over KPAH/KCGI area will likely thin out and lift
within next couple of hrs.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...SP
LONG TERM...Smith
AVIATION...SP
Hazardous weather outlook, Jun 17, 2:51 PM CDT, 3 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
251 PM CDT Sat Jun 17 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-182000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
251 PM CDT Sat Jun 17 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

More widespread thunderstorms are expected to progress south and
east through the region tonight, mainly after midnight. These
storms will likely be organized into a linear complex, so some
threat of damaging winds will exist, especially across the
northern portions of southeast Missouri and southern Illinois. The
greater concern throughout the region will be heavy rainfall and
lightning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered to numerous thunderstorms are expected Sunday through
Sunday night with the greatest coverage over west Kentucky. A few
strong to severe storms cannot be ruled out along and ahead of a
cold front mainly over west Kentucky Sunday afternoon and evening.
Damaging winds will be the primary severe concern, but heavy
rainfall and lightning will be the greater concerns throughout the
region.

There is a chance of thunderstorms on Friday. A few storms may
reach severe limits, along with heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may become necessary mainly over northern and
western portions of the region after midnight tonight, and over
west Kentucky Sunday afternoon and evening.

In the hours before

Special weather statement, Jun 17, 5:45 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
545 PM CDT Sat Jun 17 2017

KYZ008-009-011>013-172345-
MARSHALL-CALLOWAY-LYON-TRIGG-CALDWELL-
INCLUDING THE CITIES OF BENTON, MURRAY, EDDYVILLE, CADIZ,
AND PRINCETON
545 PM CDT Sat Jun 17 2017

At 5:45 p.m., strong thunderstorms extended from near Benton to
Murray in west KY. The storms were moving east, and will enter
into the Land Between the Lakes area through 630 p.m. Heavy down
pours and gusty winds 25 to 35 mph, possibly 40 mph will likely
accompany some of the storms.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 5:49 PM CDTAreal Flood AdvisoryPAHCalloway, Marshall116 min

Nearby

Flash Flood Warnings in Kentucky, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.